Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 16, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 27, 2001, 3:23 PM MDT for Larimer County, Weld County, Colorado. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 27, 2001, 3:23 PM MDT (21:23 UTC)
- Expired
- May 27, 2001, 4:00 PM MDT
- In force
- 37 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Larimer County, CO, Weld County, CO
The radar
The Cheyenne radar (KCYS), 40 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -264 J/kg
- Mixed-layer LCL
- 2076 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 272124 SVRDEN COC069-123-272145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 322 PM MDT SUN MAY 27 2001 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN LARIMER COUNTY IN NORTH CENTRAL COLORADO NORTHERN WELD COUNTY IN NORTHEAST COLORADO * UNTIL 345 PM MDT * AT 322 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF ROCKPORT...OR ABOUT 21 MILES SOUTH OF CHEYENNE...MOVING EAST AT 30 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...AULT... BRIGGSDALE...CARR...GROVER...HEREFORD...KEOTA...NATURAL FORT REST AREA...NUNN...PIERCE...PURCELL...ROCKPORT AND WELLINGTON. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. LAT...LON 4099 10512 4058 10497 4051 10389 4100 10418
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:05 PM MDT, 18 minutes earlier.
Area forecast discussion, May 27, 3:05 PM MDT, 18 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 305 PM MDT SUN MAY 27 2001 SHORT TERM DISCUSSION: JUST ENOUGH HEAT/MOISTURE TO GENERATE STORMS THIS AFTERNOON. PLENTY OF SHEAR TO ALLOW STORMS TO PERSIST AND CAPES AROUND 1000 J/KG PROVIDING A THREAT OF SEVERE STORMS...WITH HAIL THE MAIN THREAT. CONVERGENCE LINE ALONG INTERSTATE 70 DROPPING SOUTH LOOKS TO BE A GOOD FOCUS. THE AIR TO THE NORTH HAS BETTER MOISTURE BUT WILL PROBABLY BE TOO COOL FOR SUSTAINED SEVERE CONVECTION. WITH THE FOCUS PROBABLY SHIFTING SOUTH AND EAST OF OUR AREA BY THIS EVENING...I WILL NOT BOOST THE OVERNIGHT POPS. LONG TERM DISCUSSION: ON MONDAY WE SHOULD HAVE MORE MOISTURE AS WINDS GO SELY. THE QUESTION IS WHETHER WE WILL GET WARM ENOUGH FOR ANOTHER GOOD ROUND OF STORMS. THERE SHOULD BE MORE SUN AS THE LIFT FROM THE SHORTWAVE COMING INTO SRN CA SHOULD NOT BE ARRIVING UNTIL LATE IN THE DAY...GETTING US CLOSE TO THE CONVECTIVE TEMPERATURE. SO THE STAGE COULD BE SET FOR MORE NUMEROUS SEVERE STORMS BUT THE TIMING APPEARS TO BE MORE OF AN EVENING EVENT. ETA/AVN DIFFER ON DETAILS FOR TUE WITH AVN BRINGING OUT THE MAIN PIECE OF THE SW TROF. NOT SURE WHICH IS RIGHT BUT EVEN IN THE ABSENCE OF LIFT THERE IS STILL A CHANCE OF STORMS AS THE LOW LEVEL MOISTURE WILL BE IN PLACE. THE LATEST AVN IS FASTER TO POP THE RIDGE UP THAN THE MRF/ECMWF ON WED/THU. PROBABILITY OF PRECIP LOOKS LOW ENOUGH TO IGNORE FROM THU ON. GIMMESTAD .DEN...NONE.
In the hours before
Special weather statement, May 27, 10:45 AM MDT, 4 hours 38 minutes before
COZ030>051-272000- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 1045 AM MDT SUN MAY 27 2001 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS: A MODERATE NORTHWESTERLY FLOW ALOFT WILL CONTINUE OVER NORTHEASTERN COLORADO TODAY AND TONIGHT. THE AIRMASS WILL BE FAIRLY MOIST AND UNSTABLE. LOW LEVEL MOISTURE WILL GRADUALLY INCREASE THROUGH THE AFTERNOON AS EASTERLY WINDS INCREASE. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY. THE BEST POTENTIAL FOR SEVERE STORMS WILL BE EAST AND SOUTH OF THE DENVER AREA. A FEW SEVERE THUNDERSTORMS COULD DEVELOP AFTER 2 PM...ACROSS EASTERN PORTIONS OF ADAMS...ARAPAHOE AND ELBERT COUNTIES...AS WELL AS SOUTHERN WASHINGTON AND LINCOLN COUNTIES. THE BEST COMBINATION OF HEATING...LOW LEVEL MOISTURE AND VERTICAL SHEAR WILL RESIDE IN THIS AREA. THE MAIN THREAT FROM THE STORMS WILL LIKELY BE LARGE HAIL AND DAMAGING WINDS. SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. COOPER
Special weather statement, May 27, 11:24 AM MDT, 3 hours 59 minutes before
COZ030>051-272000- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 1045 AM MDT SUN MAY 27 2001 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS: A MODERATE TO STRONG NORTHWESTERLY FLOW ALOFT WILL CONTINUE OVER NORTHEASTERN COLORADO TODAY AND TONIGHT. THE AIRMASS WILL BE FAIRLY MOIST AND UNSTABLE. LOW LEVEL MOISTURE WILL GRADUALLY INCREASE THROUGH THE AFTERNOON AS EASTERLY WINDS INCREASE. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY. THE BEST POTENTIAL FOR SEVERE STORMS WILL BE EAST AND SOUTH OF THE DENVER AREA. A FEW SEVERE THUNDERSTORMS COULD DEVELOP AFTER 2 PM...ACROSS EASTERN PORTIONS OF ADAMS...ARAPAHOE AND ELBERT COUNTIES...AS WELL AS SOUTHERN WASHINGTON AND LINCOLN COUNTIES. THE BEST COMBINATION OF HEATING...LOW LEVEL MOISTURE AND VERTICAL SHEAR WILL RESIDE IN THIS AREA. THE MAIN THREAT FROM THE STORMS WILL LINKELY BE LARGE HAIL AND DAMAGING WINDS. SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. COOPER
Special weather statement, May 27, 1:30 PM MDT, 1 hour 53 minutes before
COZ030>051-272130- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 130 PM MDT SUN MAY 27 2001 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS: A MODERATE TO STRONG NORTHWESTERLY FLOW ALOFT WILL CONTINUE OVER NORTHEASTERN COLORADO THIS AFTERNOON AND EVENING. THE AIRMASS WILL BE FAIRLY MOIST AND UNSTABLE. LOW LEVEL MOISTURE WILL REMAIN INTACT THIS AFTERNOON AS EASTERLY WINDS GRADUALLY INCREASE. AT 1 PM...SCATTERED SHOWERS AND THUNDERSTORM WERE DEVELOPING NORTH OF A LINE EXTENDING FROM LONGMONT TO STERLING. ALTHOUGH THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE...OUTFLOW GENERATED FROM THESE STORMS MAY BE SUFFICIENT ENOUGH TO TRIGGER STRONGER STORMS SOUTH AND EAST OF THIS AREA LATER THIS AFTERNOON. THE BEST POTENTIAL FOR SEVERE STORMS WILL BE EAST AND SOUTH OF THE DENVER AREA. A FEW SEVERE THUNDERSTORMS COULD DEVELOP AFTER 230 PM... ACROSS EASTERN PORTIONS OF ADAMS...ARAPAHOE AND ELBERT COUNTIES...AS WELL AS WASHINGTON AND LINCOLN COUNTIES. THE BEST COMBINATION OF HEATING...LOW LEVEL MOISTURE AND VERTICAL SHEAR WILL RESIDE IN THIS AREA. THE MAIN THREAT FROM THE STORMS WILL LIKELY BE LARGE HAIL AND DAMAGING WINDS. SPOTTER ACTIVATION WILL BE NEEDED LATER TODAY. COOPER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 3:06 AM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 54 min |
| May 27, 2:30 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 30 min |
| May 27, 2:40 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Denver, Jefferson | 35 min |
| May 27, 3:02 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert | 43 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.